Vermont, 2006

Damaging Wind in Vermont, June 29, 2006

June 29, 2006 · NWS BTV · 1 event in 1 county or zone

A series of mid-level disturbances moved into a marginally unstable airmass across the southern Champlain Valley of Vermont during the afternoon and evening of the 29th. This accounted for the development of several rounds of scattered thunderstorms with some pulse severe storms, which resulted in several trees uprooted in Hubbardton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A series of mid-level disturbances moved into a marginally unstable airmass across the southern Champlain Valley of Vermont during the afternoon and evening of the 29th. This accounted for the development of several rounds of scattered thunderstorms with some pulse severe storms, which resulted in several trees uprooted in Hubbardton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 8:53 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 29, 8:53 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
953 PM EDT THU JUN 29 2006

.SHORT TERM /REST OF TONIGHT/...
SVR TSTM WATCH #559 HAS EXPIRED. UPDATED ZONES/GRIDS SENT OUT TO
ACCOUNT FOR THIS. A VERY MARGINAL SVR WX EVENT FOR OUR CWA. HAD A
FEW REPORTS OF HAIL...BUT THUS FAR NO SVR WIND DAMAGE REPORTS.
ALSO SOME LOCALIZED HEAVY RAINFALL AMOUNTS IN PARTS OF VERMONT.
WHILE RISK OF SVR WX CONTINUES TO DIMINISH...EXPECT THE THREAT OF
TSRA UP UNTIL AT LEAST MIDNIGHT AS ATMOS RMNS MARGINALLY
UNSTABLE...ESPEC IN SW VT WHERE A STRONG STORM OR TWO STILL PSBL.
PREFRONTAL TROF MOVED ACRS NRN NY EARLIER THIS EVENING...BUT IS
HARDER TO DETECT IN VT. THIS BOUNDARY ALG WITH OUTFLOW BOUNDARIES
FROM EARLIER STORMS...COUPLED WITH FACT THAT STG UPPER TROF RMNS
TO OUR WEST WILL RESULT IN A CONTD CHC OF SHWRS AFTER MIDNIGHT.

&&

.PREV DISCUSSION...
 /ISSUED 430 PM EDT THU JUN 29 2006/

NEAR SHORT TERM...
SVR TSTM WATCH #559 IN EFFECT TIL 9 PM FOR ENTIRE FA.

AS PRVS DISC INDICATED...SB CAPES ALRDY 800-1400J/KG ACRS PTNS OF FA
WITH GRTST CAPES CT RVR VLY E AS PWATS/DEEP MOIST FM YDYS SYSTEM STL
EXISTANT AND ANTHR MAX APPRCHG ST LWRNC VLY WHERE DEEP TROF APPRCHG
AND FALLING HGTS TAKING PLACE. LWR CAPES AND SOME CAP ACRS ADRNDKS
BUT ITS TRYING TO GET GOING BUT SHEAR IS MOD-STG ACRS FA WITH
40-50KTS AT H5 AND NOT ALLOWING MUCH VERTICAL DVLPMNT. FA UNDER
H3 120 JET BUT AS ROA/EVE APPCHS FA SHLD BE MORE FVRBL IN RRQ AS
WELL AS STG S/W TROF IN SW NY/WRN PA LIFTING ENE WHICH IS MY MAIN
CONCERN FOR NY ROA/EVE.

SHORT TERM /TONIGHT THROUGH SUNDAY/...
MID LVL TROF...S/W AND SFC FNT THAT HAS REMAINED IN PLACE FOR THE
PAST 2+ DAYS SLOWLY MVS ACRS FA TNGT TO CONT -SHRA THREAT AFT MAX
HEATING AS FALLING HGTS CONT.

ON FRI...SFC FNT SHLD BE IN CT RVR VLY BUT STL STG...COOL CYCLONIC
FLOW WITH ANTHR STG S/W DROPPING ACRS FA DRG AFTN HEATING WHICH SHLD
BRG ABT ENUF INSTABILITY FOR -SHRA/-TSRA WITH GRTST -TSRA THREAT
ALG/E OF GRN MTNS AND ISOLD SVR THREAT THERE AS WELL.

FRI NGT...SHRA THREAT SHLD ABATE DRG EVENING WITH GRDL CLRG DRG
OVRNGT AS WE END ANTHR VRY WET MONTH AND START A NEW MONTH.

BY SAT(JULY 1ST)...FLOW APPRCHG ZONAL BUT STL SOMEWHAT CYCLONIC WITH
WEAK RDG SFC-H7 AND SOME DRIER AIR FOR A DECENT...SUNNY DAY ACRS
MUCH OF FA BUT FAST FLOW AND SHALLOW AMPLITUDE OF RDG WL ALLOW SOME
MID-LVL ENERGY TO H8 WAA AND MOIST ADVECTION TO RACE TOWARD WRN FA.
ATTM...GOING OPTIMISTIC AND KEEPING PCPN AWAY FM FA DRG DAYLGT HOURS.

SAT NGT...FAST ZONAL FLOW WITH S/W ENERGY AND SFC LOW TRACKING
WITHIN FLOW ACRS ONTARIO DELIVERING SFC/H8 WRM FNT AND HEALTHY
WAA/MOIST ADVECTION AS H8 TMPS CLIMB FM +10 TO +16C SAT NGT AND
PWATS INCREASE FM LESS THAN INCH TO OVER 1.5 INCHES.

THEREFORE...FEEL BEST THREAT FOR WAA/OVERRUNNING -SHRA WL BE ACRS
NRN NY WITH SFC CD FNT ENHANCING CHCS TOWARD DAYBRK AS SFC LOW
APPRCHS AND EVENTUALLY PASSES ACRS QUEBEC SUN.

SUN...BASED ON MULTIPLE GUIDANCE AND HPC PROGS...SFC LOW TRACKS ACRS
QUEBEC SUN WITH ASSOC CD FNT MVG ACRS FA DRG DAY. ONCE AGAIN...GRTST
THREAT ACRS NRN ZONES BUT UNFORTUNATELY EVERYONE HAS A CHC. IVE
UNDERCUT MAX TMPS FM GUIDANCE DUE TO CLDS AND GRDL CAA FOLLOWING
FROPA.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LATEST ENSEMBLE DATA AND GFS SHOWS MEAN MID/UPPER LVL TROF
RE-ESTABLISHING ITSELF ACRS THE CENTRAL GREAT LAKES/NE CONUS BY DAYS
5-6. THIS WL ONCE AGAIN RETURN OUR TEMPS BACK BELOW NORMAL WITH
SEVERAL PERIODS OF SHOWERS/THUNDERSTORMS EXPECTED IN THE EXTENDED
FCST. HOWEVER...LOOKS LIKE THE DEEP TROPICAL MOISTURE WL BE
SUPPRESSED ALONG THE GULF COAST STATES. TIMING OF INDIVIDUAL S/WS
AND ASSOCIATED SFC FRNT WL BE DIFFICULT...BUT GIVEN ULVL PATTERN
FEEL CHCS FOR AFTN SHOWERS AND THUNDERSTORMS WL BE NEEDED IN MOST OF
THE EXTENDED FCST. MONDAY...WEAK SFC HIGH AND MID/UPPER LVL RIDGE
AXIS QUICKLY SHIFTS INTO EASTERN NEW ENGLAND AS NEXT PIECE OF ENERGY
IMPACTS FA. FEEL CRNT GFS IS OVERDONE WITH PRECIP FIELDS...GIVEN
LIMITED MOISTURE RETURN AND CONVECTIVE NATURE OF THE 5H VORT. MAY
JUST MENTION CHC POPS WESTERN ZNS. MONDAY NIGHT INTO TUESDAY...SFC
FRNT AND MORE LIFT/MOISTURE MOVES FROM WEST TO EAST ACRS OUR FA.
WL CONT TO MENTION CHC POPS ATTM. FOR DAYS 6 AND 7 MID/UPPER LVL
TROF ACRS CENTRAL GREAT LAKES WL PROVIDE FCST AREA WITH THE CHCS OF
AFTN/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. TIMING OF FRNTS WL
BE DIFFICULT GIVEN ULVL NW FLW AND STRONG JET STREAM WINDS. PROGGED
85H TEMPS SUPPORT HIGHS NEAR 80 MONDAY INTO TUESDAY...BUT DROP TO
NEAR 10C BY WEDS AND THURS ASSOCIATED WITH LLVL CAA AND CLOUDS. WL
MENTION TEMPS BACK INTO THE 70S WITH OVERNIGHT LOWS IN THE 50S/60S.

AVIATION...
ALL SITES DURING FORECAST PERIOD WILL SEE COND DOWN TO IFR AT TIMES
DUE TO TS MVG THRU AREA THRU 00Z. WINDS GUSTS TO 40 KTS ARE
POSSIBLE...ALONG W/ MOD/HEAVY RAINFALL IN AND NEAR VCNTY OF TS.
WINDS NORMALLY DURING THIS TIME WILL REMAIN S/SW 10 TO 20
KTS...GOING LESS THAN 10 KTS AFT 00Z...THEN SHIFTING WNW AFT 12Z
TOMORROW 10 KTS OR LESS...W/ SCT/BKN LOW CLDS...4-5SM -SHRA...FOR
MAINLY VFR/MVFR COND.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
Hazardous weather outlook, Jun 29, 3:27 AM EST, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
427 AM EDT THU JUN 29 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-300830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
427 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTH
COUNTRY THIS AFTERNOON AND EVENING. THE MAIN HAZARDS FROM THE
THUNDERSTORMS WILL BE STRONG GUSTY WINDS...HEAVY RAINFALL...AND
SMALL HAIL. ANOTHER CONCERN WILL BE THE POTENTIAL FOR LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES FROM ANY OF THE THUNDERSTORMS.
WITH THE SATURATED GROUND...RAINFALL OF THIS MAGNITUDE WOULD HAVE
THE POTENTIAL TO CAUSE FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ONCE AGAIN THE POTENTIAL FOR AFTERNOON THUNDERSTORMS WILL EXIST ON
FRIDAY. INDICATIONS AT THIS TIME SUGGEST THE POSSIBILITY OF SMALL
HAIL WILL EXIST WITH ANY OF THE STRONGER STORMS. THROUGH THE
REMAINDER OF THE PERIOD...AN UPPER LEVEL TROUGH WILL ESSENTIALLY
EXIST OVER THE NORTHEAST BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION DURING THE SATURDAY THROUGH WEDNESDAY
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
THE STRONG TO SEVERE THUNDERSTORM POTENTIAL.

EVENSON

In the hours before

Local storm report, Jun 29, 6:01 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
701 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 NW COLCHESTER         44.56N 73.18W
06/29/2006  M0.88 INCH       CHITTENDEN         VT   NWS EMPLOYEE

            NICKEL SIZE HAIL

&&

SCOTTW
Special weather statement, Jun 29, 6:07 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
707 PM EDT THU JUN 29 2006

NYZ035-VTZ009-011-012-018-019-300000-
WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN
RUTLAND-EASTERN ESSEX-
INCLUDING...BRANDON...FAIR HAVEN AND MIDDLEBURY
707 PM EDT THU JUN 29 2006

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM AROUND 10 MILES WEST OF BENSON
VERMONT...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL BE NEAR BENSON...WEST CASTLETON BY 720 PM...
NEAR CASTLETON...HUBBARDTON BY 730 PM...
NEAR ORWELL...EAST HUBBARDTON BY 740 PM...
NEAR PITTSFORD...SUDBURY BY 750 PM...
NEAR WHITING AND BRANDON BY 8 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THESE
STORMS. SEEK SHELTER INDOORS BEFORE THUNDERSTORMS APPROACH.

MURRAY/WFO BTV
Special weather statement, Jun 29, 6:39 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
739 PM EDT THU JUN 29 2006

VTZ003-004-007-300015-
ORLEANS-CALEDONIA-ESSEX-
INCLUDING...BRIGHTON STATE PARK...BROWNINGTON...BROWNINGTON CENTER...
DERBY CENTER...EAST BRIGHTON...EAST BROWNINGTON...EAST CHARLESTON...
EAST HAVEN...EVANSVILLE...EXIT 27 I91...EXIT 28 I91...FERDINAND...
ISLAND POND...MORGAN CENTER...WEST CHARLESTON AND WESTMORE
739 PM EDT THU JUN 29 2006

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CHARLESTON...MOVING SOUTHEAST AT 20
MPH.

THIS THUNDERSTORM CONTAINS HEAVY RAIN...DANGEROUS CLOUD TO GROUND
LIGHTNING AS WELL AS THE POSSIBILITY OF HAIL AND STRONG WINDS.

THE THUNDERSTORM WILL BE NEAR MORGAN CENTER...EAST CHARLESTON BY 750
PM AND NEAR ISLAND POND BY 810 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT.

SLW
Special weather statement, Jun 29, 7:03 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
803 PM EDT THU JUN 29 2006

VTZ002-003-006-008>012-016>019-300100-
ORLEANS-LAMOILLE-WASHINGTON-ORANGE-WINDSOR-WESTERN FRANKLIN-EASTERN
FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN
RUTLAND-WESTERN RUTLAND-
INCLUDING...BARRE...BRANDON...MIDDLEBURY...MONTPELIER...MORRISVILLE
AND RANDOLPH
803 PM EDT THU JUN 29 2006

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY SHOWERS AND POSSIBLY STRONG THUNDERSTORMS FROM ENOSBURG
FALLS TO HUBBARDTON IN VERMONT...MOVING NORTHEAST AT AROUND 20 MPH.

THESE STORMS WILL BE NEAR WARREN...WAITSFIELD BY 820 PM...
NEAR JOHNSON...STOWE BY 830 PM...
NEAR HYDE PARK...ROXBURY BY 840 PM...
NEAR EDEN...MORRISVILLE BY 850 PM...
NEAR WORCESTER AND MONTPELIER BY 9 PM.

EXPECT SOME SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER...ALONG
WITH VERY HEAVY RAIN IN EXCESS OF AN INCH IN A SHORT PERIOD OF TIME.
SOME MINOR FLOODING OF LOW-LYING AREAS AND SMALLER STREAM MAY OCCUR
IN SPOTS.

MURRAY
Special weather statement, Jun 29, 7:58 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
858 PM EDT THU JUN 29 2006

VTZ003-004-006>008-010-012-016>019-300200-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-ESSEX-EASTERN
FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING...BARRE...BETHEL...CANAAN...MONTPELIER...MORRISVILLE...
NEWPORT...RANDOLPH AND ST. JOHNSBURY
858 PM EDT THU JUN 29 2006

AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY SHOWERS AND THUNDERSTORMS FROM CANAAN TO PITTSFIELD IN
VERMONT...MOVING EAST AT 20 MPH.

THESE SHOWERS AND STORMS WILL BE NEAR...
WEST GLOVER...BERLIN BY 910 PM...
NEAR CRYSTAL LAKE STATE PARK...BARTON BY 920 PM...
NEAR WESTMORE...TUNBRIDGE BY 930 PM...
NEAR WAITS RIVER...VERSHIRE BY 940 PM...
NEAR WEST BURKE AND STRAFFORD BY 950 PM.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT DEADLY
LIGHTNING...SMALL HAIL...AND WIND GUSTS OF 30 MPH OR HIGHER...ALONG
WITH VERY HEAVY RAINFALL OF AROUND AN INCH OR MORE. SEEK SHELTER
INDOORS BEFORE THUNDERSTORMS APPROACH.

MURRAY
Special weather statement, Jun 29, 8:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
932 PM EDT THU JUN 29 2006

NYZ035-VTZ009-011-019-300230-
WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-
INCLUDING...BRANDON...FAIR HAVEN AND RUTLAND
932 PM EDT THU JUN 29 2006

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 20 MILES WEST OF FAIR HAVEN TO
15 MILES WEST OF POULTNEY IN VERMONT...MOVING NORTHEAST AT 25 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
POULTNEY...FAIR HAVEN BY 950 PM...
NEAR CASTLETON BY 10 PM...
NEAR BENSON BY 1010 PM...
NEAR SUDBURY...WEST RUTLAND BY 1020 PM...
AND NEAR BRANDON AND CHITTENDEN BY 1030 PM.

THESE STRONG THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING.
THEY ALSO HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS OF
45 MPH OR HIGHER. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE
BEFORE THESE STORMS APPROACH.

MURRAY

The radar

The Burlington radar (KCXX), 88 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
June 29, 9:10 PM EST
Where
Rutland County, Hubbardton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.717, -73.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517328.